Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Cirrhosis, alcoholic, lethargic, breathlessness, had a transfusion. Treatment?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 537 Questions
I am carring for my uncle who is an alcholic and has cirrhosis. His Hemiglobin is 7.5. He is very lethargic and short of breath. He had a transfusion last week and his level went from 5.0 to 7.9. It is now dropping again. Is there anything that can be done for him? Should he have another transfusion?
Posted Fri, 20 Apr 2012 in Liver and Gall Bladder
Answered by Dr. Sujeet N Charugulla 23 minutes later
Hello and thanks for your query.

I shall make an effort to provide you with good professional recommendations specific to your questions.

Your uncle's cirrhotic condition and its anemia complication, is fairly common with chronic alcoholics. Yes, no doubt he is experiencing severe anemia with those levels and his current management seems to be on blood transfusions.

If your question, as I think is - what else apart from blood transfusions for him ?

Then, here are the options which have to be timed with his clinical status:

1. erythropoietin or epoetin alfa -
hormones that stimulate the production of red blood cells.

2. GSF - (Granulocyte Stimulating Factor)
If the numbers of white blood cells are severely reduced, another hormone to increase the numbers. An example of one such factor is filgrastim.

No approved medication is available yet to increase the number of platelets. As a necessary precaution, patients with low platelets should not use aspirin or other nonsteroidal antiinflammatory drugs (NSAIDS) since these drugs can hinder the function of platelets.

If a low number of platelets is associated with significant bleeding, transfusions of platelets usually should be given.

Another transfusion ?
The next transfusion and its type has to be decided as a clinical decision and would depend on the medical status of your uncle. 7.9 is certainly low and would need attention. But, kindly discuss the options beforehand.

Yet again, I duly appreciate your query to me, I do hope that you have found something useful to help you and I shall be glad to answer any further apprehensions.

Above answer was peer-reviewed by
Follow-up: Cirrhosis, alcoholic, lethargic, breathlessness, had a transfusion. Treatment? 22 hours later
Thank you for your answers.

The transfusion he received last week is the first he has received. He has been stronger since receiveing it but I am afraid it is only temporary. His hemiglobin went up from 5.0 to 7.9. His color has improved and he is able to walk unassisted for short distances. It has already begun to delcine. His potassium is also very low. It is currently 3.5.

He does not have any jaundice or fluid retention. He is short of breath which I have been advised is due to the low hemiglobin. He is basically bed ridden and cannot function without assistance. He has encephaplothy (sp) I am afraid that the transfusions are a temporary fix at best and am not sure if they should be continued?

It should be noted that he is continuing to drink. He consumes 15-30 oz of wiskey daily. While this is less than the 40-60 oz he was consuminig it is still a significant amount.
Answered by Dr. Sujeet N Charugulla 40 minutes later

Thanks for the additional feedback.

Yes, looking grossly at his present situation, it is not very straight forward. His potassium of 3.5 means, it is a low normal reading. But, that should be fine with Potassium XXXXXXX foods like bananas etc.

Encephalopathy is another area of XXXXXXX concern. But, yes his transfusions are somewhat temporary to get over the acute shortage of oxygenated blood. But, they are the lifeline till he would be switched over to anything alternative by the doctor.

An alcoholic's intake may take years to get nullified, so for now you will have to appreciate his effort to cut to almost half of what he used to take before. Abrupt cessation may also cause withdrawal symptoms, so it has be medically supervised with other drugs in case he is ready to quit.

Get some help from Alcoholics Anonymous people, and see if he can attend few sessions. Or some other methods which he is ready to consult the appropriate person - because any deaddiction program requires active participation from the patient.

I hope my recommendations help to solve your doubts. Write back for further concerns if any.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor